I had my infusion yesterday. Because the monoclonal antibody inhibitor must come frozen, it is always a ridiculously long day. Blood draw (never less than two pokes, sigh), wait for labs, thaw. And finally a titrated three hour infusion to mitigate reaction. Nine hours in the hospital, all told. I also got a flu shot yesterday, and by midnight yesterday I felt as if I had been sucker punched.
Today I moved from bed to couch to bed and back. The surreal thing is that 48 hours ago I spent five hours in my studio painting.
Although I am highly optimistic that I can get back there tomorrow, I may be dreaming. This part of cancer really sucks. The cycle of malaise that is treatment related.
I’ve got at least one more cycle to go but then I am going to pose a question, what is the likely worse case scenario if I were to take a break?
Psychologically it wears one down. I also had to sign a new protocol yesterday, as new side effects of DS-1062a have been added. As a reminder that Phase I trials are potentially no walk in the park, here is the list of adverse events which have been identified in at least 10% of subjects:
Alopecia (hair loss)
Mucosal inflammation (inflammation of the lining of the mouth/digestive tract)
Infusion related-reactions, a response that may occur after the infusion of study drug. Symptoms may include fever, chills, nausea, vomiting, headache, cough, shortness of breath, severe reductions in blood pressure, dizziness and/or rash, usually of mild to moderate severity. You may show shortness of breath and severe reductions in blood pressure
Anemia, a low number of red blood cells that can cause tiredness and shortness of breath
Stomatitis (inflammation of lining of the mouth)
The following serious side effect has been reported with the use of DS-1062a: Lung problem (interstitial lung disease), which can be life-threatening. Signs of lung problems may include trouble breathing, cough, tiredness, fever and fluid in the lungs
Based on the experience in people who received the individual components of DS-1062a and other products of the same class of this drug, several of the following have been observed:
Nausea and Vomiting
Ileus (blockage in the bowels) and intestinal perforation
Infection of the large intestine with a drop in your white blood cell count (Neutropenic colitis and Neutropenic sepsis)
Disseminate intravascular coagulopathy (DIC) or a condition in which blood clots form throughout the body’s small blood vessels
A decrease in neutrophil counts
Decrease in platelet count
A decrease of red blood cells or or hemoglobin in the blood
Inflammation of the lung
Elevation of live enzymes
Decrease in renal (kidney) function as manifested by an increase in your creatinine levels
Hypersensitivity or severe allergic reactions, which can be life threatening
Chest pain, difficult of breathing that may suggest a heart problem or blockage of oxygen supplied to your heart
Acute cholinergic syndrome that may be manifested by diarrhea, vomiting and sweating
Eye problems (damage in the cornea) which may include dry eyes and keratitis
Skin problems: you may develop some skin pigmentation
Thus far I have experienced a variety of side effects from this exhaustive list. The mundane: diarrhea, alopecia, nausea and vomiting, fatigue. NOt on the list, a significant increase in peripheral neuropathy. At times the mucositis has been over the top, dry eyes are an irritating and ongoing sensation and I experienced infusion reactions and hypersensitivity right out of the gate, with two milder episodes since. Not the worst but also not the best side effect profile. And, it would all be easier if I was having an amazing response.
But I’m not. And so at some point I have to make the QOL call. This isn’t awful but it is, at times, unquestionably unpleasant. Of course it is easier to even consider stopping knowing that something else is coming down the pike. What can’t be known is either how tolerable or efficacious any next treatments shall prove to be. And/or actual time frames.
It’s all a bit dicey. And at times also exceedingly dull.